Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 28, 2020, 8:43 PM PDT for Siskiyou County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 8:43 PM PDT (03:43 UTC)
- Expired
- May 28, 2020, 9:15 PM PDT
- In force
- 32 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 53 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 2519 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
791
WUUS56 KMFR 290343
SVRMFR
CAC093-290415-
/O.NEW.KMFR.SV.W.0002.200529T0343Z-200529T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
843 PM PDT Thu May 28 2020
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Central Siskiyou County in northern California...
* Until 915 PM PDT.
* At 843 PM PDT, a severe thunderstorm was located near Grenada, or 7
miles south of Yreka, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yreka, Montague and Grenada.
This includes Highway 3 in California between mile markers 36 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4149 12268 4164 12281 4179 12260 4161 12243
TIME...MOT...LOC 0343Z 238DEG 48KT 4162 12265
HAIL...1.00IN
WIND...60MPH
$$
STOCKTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:01 PM PDT, 42 minutes earlier.
Area forecast discussion, May 28, 8:01 PM PDT, 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
801 PM PDT Thu May 28 2020
.DISCUSSION...29/00Z NAM in.
Thunderstorms that developed late this afternoon are now waning.
Most of the activity was over northern Klamath and Lake counties,
but there was also some isolated activity over western and central
Siskiyou County, southern Jackson County, and extreme eastern
Douglas County.
However, that was just a harbinger for the next episode, which
will start off with showers and thunderstorms before settling into
a soaking rain. The current forecast looks good and significant
changes are not anticipated. The discussion from Thursday
afternoon follows with a few minor changes.
A closed low will move northeastward off the southern CA coast
Friday. We'll still be beneath the ridge axis at least initially
Friday, so expect another hot day with highs in the 90s.
Instability increases and is pretty impressive for these parts
during the afternoon, but the low is too far south and large scale
forcing is weak, so thunderstorm potential is still on the low
side. Even so, there could be isolated activity late in the
afternoon.
The low is expected to lift northward Friday night and,
as it becomes negatively tilted and influenced by a larger NE
Pacific trough, it will open up and move through northern
California and SW Oregon on Saturday. Diffluent flow aloft in
advance of this system could then lead to some strong
thunderstorms from Friday evening through Saturday morning. Some
of these may contain hail, gusty winds and heavy rain.
As the low moves overhead Saturday, the instability will shift to
the north and east and precipitation along and west of the
Cascades will evolve into an area of moderate to heavy showers
with embedded thunder. This event will be significant for late
May. PW values in 1.25-1.50 inch range west of the Cascades could
result in times of very heavy rainfall in places that don't
usually see it this time of year.
Sustained rainfall rates really aren't sufficient for flash
flooding, but it certainly could result in ponding of water on
roadways and poor visibility at times. The Weather Prediction
Center has us in a marginal risk area for excessive rainfall. Some
areas that get beneath more persistent, heavier rain could see 3
inches. To get an idea of the range of possibilities, NBM guidance
suggests a low probability (<5% chance) of more than 2 inches of
rainfall here in Medford, but also approximately a 90% chance of
greater than 0.50 of an inch. Suffice it to say, it is going to be
wet on Saturday. Buildup of dust/oils on roadways too from the
recent spate of hot, dry weather could also result in slick
conditions, so be aware of that hazard.
Overall, a solid 1-2 inches of rain is likely west of the
Cascades Saturday, which would break daily rainfall records in
many locations. Over the east side Saturday, there is still enough
instability to generate a few strong storms with potentially
strong wind gusts. Even outside of thunderstorms, it will be windy
Saturday east of the Cascades, so a wind advisory has been issued
for wind gusts of 45-55 mph. It almost goes without saying, but
Saturday will be much cooler than on Friday -- about 20-30 degrees
cooler. Precipitation will all lift to the north of the area
Saturday night and things should calm down for a while.
-Spilde
LONG TERM...Sunday through Thursday...We could actually catch a
break Sunday, at least in the morning as weak shortwave ridging
builds in the wake of the departing upper low. However, another
trough to our south will move towards are area Sunday afternoon.
Instability is marginal at best, but the trigger could be strong
enough for showers and isolated thunderstorms late Sunday
afternoon and evening as we reach max heating. The best chance for
showers and isolated storms are expected to be along and east of
the Cascades and northern California.
Upper troughing remains offshore Monday with a somewhat moist and
unstable flow aloft moving into the area. Like Sunday, instability
will be marginal, but the trigger could be sufficient enough for
another round of showers and slight chance of thunderstorms,
especially in the afternoon and evening.
We could catch a break in the weather Tuesday, Wednesday and
Thursday, if the upper low becomes cut off from the main flow and
moves into southern California which the operational ECMWF and GFS
suggest. Confidence is a bit higher for drier conditions Wednesday
and Thursday which is being supported by several of the individual
ECMWF ensemble members. For now leaned on the side of caution
Wednesday and Thursday with a slight chance of showers and a slight
chance of afternoon storms, but, if this trend continues, we'll end
up dry Wednesday and Thursday. -Petrucelli
&&
.AVIATION...For the 29/00Z TAF Cycle...VFR will prevail across the
area through the TAF period. The exception will be along the coast,
north of Cape Blanco where IFR/LIFR conditions are expected to
return late tonight and persist into Friday morning. Also, isolated
showers and thunderstorms will continue across northern Lake and
Klamath counties into this evening, diminishing after sunset. Expect
gusty and erratic winds in the vicinity of these showers and
thunderstorms. /BR-y
&&
.MARINE...Updated 730 PM PDT Thursday 28 May 2020...Gusty north
winds and steep wind-driven seas will continue through Friday night.
Moderate west swell combines with continuing wind seas creating very
steep and hazardous seas first, south of Cape Blanco tonight, then
spreading north by Friday evening. Seas lower Saturday morning,
though there will be showers with possible isolated thunderstorms
Saturday. The thermal trough will rebuild Sunday, with gusty north
winds and steep seas expected through much of next week. -Miles/BR-y
&&
.FIRE WEATHER...Updated 250 PM PDT Thursday, 27 May 2020...The
main focus ahead remains the same. The potential for thunderstorms
Friday afternoon into Friday night. There are some indications we
could have all the ingredients needed for isolated strong
thunderstorms late Friday afternoon and evening from about the
Siskiyous and points north to northeast to Crater Lake north. This
will include portions of the westside. This by no means a slam
dunk and we'll continue to watch this closely, but we wanted our
partners to be aware. This will also come at a time where we are
expecting afternoon temperatures to peak out with low to mid 90s
common for most westside valleys and upper 80s to lower 90s for
most eastside locations.
There's good agreement on the evolution of the overall pattern. A
cutoff upper low is already starting to move north to northeast and
will be drawn up northward tonight as an upstream upper trough
approaches from the west. The operational models and ensemble
members shows the upper low becoming negatively tilted as it moves
towards the Bay Area early Saturday morning. It's all shaping up
to be an active day late Friday afternoon into Friday night and we
could be looking at thunderstorms developing as early as Friday
afternoon and continuing into Friday night as mid level moisture
and instability increase. The forecast for the timing and
locations of thunderstorms will likely vary in the next 24-36
hours, but it's looking more likely that most locations will have
a chance of thunderstorms. Also of note some storms could produce
gusty winds and small hail late Friday afternoon and night.
The one piece of good news is there's a good bet for wetting rains
to move into the area overnight Friday and lasting into Saturday.
This is especially the case from the Cascade crest west. The chance
for thunderstorms continue Saturday, but it may be more on the
isolated side because of ample cloud cover and less unstable
conditions as the upper low moves overhead and we could see the best
chance for storms shifting northeast. In fact, the bullseye for
isolated strong storms Saturday could end up north of the forecast
area.
Until then, mainly dry conditions are expected through Friday
morning with afternoon temperatures heating up. We'll have to keep a
close watch on isolated thunderstorms into early evening for
portions of the Cascades, eastside and south central Siskiyou County
where instability may be sufficient enough to trigger convection.
The GFS is more robust with the QPF coverage. The NAM not so much
which is possible given there's little or no trigger and mid level
moisture is lacking.
Not much has changed beyond Saturday. The upper trough is expected
to move out of the area with weak shortwave ridging Sunday morning,
so we could end up dry in the morning. However another weak trough
to our south will bring increasing instability and perhaps enough of
a trigger to warrant a slight chance of showers and thunderstorms in
the afternoon as we reach max heating.
General troughiness lingers into at least the early part of next
week. Thus, we could be looking at a slight chance of thunderstorms
each afternoon and evening Monday and Tuesday. However there are
some indications the upper trough will cut off from the main flow
and move into southern Cal. If this pans out, we could end up dry
with near or slightly above normal temperatures. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 9 AM to 8 PM PDT Saturday for ORZ030-031.
CA...Wind Advisory from 9 AM to 8 PM PDT Saturday for CAZ085.
Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT
Saturday for PZZ350-356.
Hazardous Seas Warning until 11 AM PDT Saturday for PZZ356-376.
Hazardous Seas Warning from 2 PM Friday to 11 AM PDT Saturday
for PZZ350-370.
Small Craft Advisory until 2 PM PDT Friday for PZZ370-376.
15/15/03In the hours before
Special weather statement, May 28, 6:31 PM PDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Medford OR 631 PM PDT Thu May 28 2020 ORZ030-031-290200- Central and Eastern Lake County-Northern and Eastern Klamath County and Western Lake County- 631 PM PDT Thu May 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN LAKE AND NORTH CENTRAL KLAMATH COUNTIES... At 631 PM PDT, a strong thunderstorm was located 9 miles southeast of Chemult, or 27 miles northeast of Crater Lake, moving northeast at 35 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of western Lake and north central Klamath Counties. This includes the following highways... US 97 in Oregon between mile markers 208 and 212. Highway 31 in Oregon between mile markers 23 and 41. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4298 12172 4313 12185 4346 12119 4323 12101 TIME...MOT...LOC 0131Z 239DEG 49KT 4311 12167 STOCKTON
Special weather statement, May 28, 8:35 PM PDT, 8 minutes before
Special Weather Statement National Weather Service Medford OR 835 PM PDT Thu May 28 2020 CAZ080-081-290400- Central Siskiyou County-Western Siskiyou County- 835 PM PDT Thu May 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY... At 834 PM PDT, a strong thunderstorm was located near Grenada, or 7 miles south of Yreka, moving northeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Yreka, Montague and Grenada. This includes Highway 3 in California between mile markers 38 and 48. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4149 12267 4165 12279 4176 12256 4161 12243 TIME...MOT...LOC 0334Z 238DEG 49KT 4162 12264 STOCKTON
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:35 PM PDT | Special Weather Statement | MFR | Siskiyou | 25 min |
| May 28, 9:12 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 33 min |
| May 28, 9:46 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 29 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.